Alert archive / Colorado / River Flood Advisories in 2011

River Flood Advisory 16, NWS Denver/Boulder, CO

July 16, 2011Logan County, Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this river flood advisory at Jul 16, 2011, 6:33 PM MDT for Logan County, Morgan County, Washington County, Colorado. It was in force for 63 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2011, 6:33 PM MDT (00:33 UTC)
Expired
Jul 19, 2011, 10:00 AM MDT
In force
63 hr
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 116 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Platte River near Balzac (BZNC2).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
11 ft
Major stage
12.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this river flood advisory went out at Jul 16, 2:50 PM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 16, 2:50 PM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT SAT JUL 16 2011

.SHORT TERM...HIGH PRESSURE ALOFT WILL CONTINUE TO SHIFT SLOWLY
WESTWARD TOWARDS COLORADO. THIS HAS ALLOWED THE MAIN MOISTURE PLUME
TO SHIFT WESTWARD ACROSS THE MOUNTAINS ACROSS COLORADO. INTEGRATED
PRECIPITABLE WATER TRENDS FROM GPS HAVE SHOW AN AVERAGE OF 1/3 INCH
INCREASE IN THE PAST 24 HOURS WITH AMOUNTS AROUND AN INCH ACROSS
CENTRAL AND EASTERN COLORADO. THE RESULT HAS BEEN SCATTERED STORMS
ALREADY DEVELOPING OVER THE HIGHER TERRAIN OF THE MOUNTAINS AND
FOOTHILLS.  EXPECT HEAVY RAIN WITH THE STORMS BUT THEY ARE MOVING AT
A GOOD CLIP. CAN'T RULE OUT AN ISOLATED SEVERE STORM WITH SFC BASED
CAPES ANYWHERE FROM 800-1500J/KG. HIGH FREEZING LEVELS WILL KEEP
MOST OF THE STORMS WITH RAIN OR SMALL HAIL. HAVE ALREADY BUMPED POPS
UPWARDS OVER THE FRONT RANGE/ADJ PLAINS TO ACCOUNT FOR THE HIGHER
COVERAGE EXPECTED THROUGH THIS EVENING.

THE HIGH ALOFT WILL CONTINUE TO SHIFT WESTWARD WITH CONTINUE WARMING
AND DRYING ALOFT. HIGH TEMPERATURES COULD REACH 100 DEGREES IN SOME
LOCATIONS OVER THE PLAINS. THE MOISTURE PLUME WILL CONTINUE TO SHIFT
WESTWARD SO THE CHANCES FOR STORMS ON THE EASTERN PLAINS LOOK QUITE
REMOTE AND WILL REMOVE POPS FROM THE FAR EASTERN PLAINS.

.LONG TERM...THE UPPER RIDGE CENTER IS PROGGED OVER EASTERN KANSAS
SUNDAY NIGHT THROUGH TUESDAY NIGHT.  THE FLOW ALOFT IS
SOUTHWESTERLY TO SOUTHEASTERLY AND LIGHT THROUGH THAT PERIOD.  QG
VERTICAL VELOCITY FIELDS KEEP BENIGN SYNOPTIC SCALE ENERGY OVER THE
THROUGH THE PERIODS.  THE BOUNDARY LAYER FLOW IS SOUTHERLY THROUGH
THE PERIODS.  THE FETCH OF MOISTURE FROM MEXICO IS STILL PROGGED
THROUGH THE PERIODS...WITH THE BEST TO STAY OVER THE MOUNTAINS.  THE
BOUNDARY LAYER DEW POINTS ARE IN THE 45 TO 55 F RANGE FOR ALL THE
FORECAST AREA SUNDAY NIGHT THROUGH TUESDAY NIGHT.  THE ONLY CAPE
PROGGED FOR THE CWA SUNDAY EVENING IS OVER THE MOUNTAINS AND
FOOTHILLS.  THERE ARE SOME ARES OF OVER 2000 J/KG.  THE SAME GOES
FOR LATE DAY MONDAY...WITH A TAD OVER THE NORTHEAST CORNER.  FOR
LATE DAY TUESDAY...THE BEST CAPE IS OVER THE FOOTHILLS AND IMMEDIATE
PLAINS...BUT THERE IS STILL SOME OVER THE MOUNTAINS...WITH NEARLY
NOTHING FOR THE REST OF THE PLAINS.  THE QPF FIELDS KEEP THE
MEASURABLE RAINFALL OVER THE MOUNTAINS AND FOOTHILLS SUNDAY
EVENING...LATE DAY MONDAY AND LATE DAY TUESDAY.  THERE IS SOME
MEASURABLE OVER THE WESTERN PLAINS FOR LATE DAY TUESDAY.  SO FOR
POPS...WILL GO 30-40%S IN THE MOUNTAINS AND FOOTHILLS...WITH 0-20%S
OVER THE PLAINS SUNDAY EVENING...LATE DAY MONDAY AND LATE DAY
TUESDAY.  FOR TEMPERATURES...MONDAY'S HIGHS ARE SIMILAR TO
SUNDAY'S.  TUESDAY'S MAY BE 0-1.5 C COOLER THAN MONDAY'S.  FOR THE
LATER DAYS...WEDNESDAY THROUGH SATURDAY...THE UPPER RIDGE CENTER
STAYS AROUND THE MID MISSISSIPPI VALLEY ALL FOUR DAYS.
SOUTHWESTERLY FLOW ALOFT IS PROGGED TO CONTINUE FOR OUR FORECAST
AREA.  MODELS STILL SHOW THE MOISTURE PLUME THROUGH THE DAYS...BUT
IT FAVORS THE EASTERN TWO-THIRDS OF THE CWA.  WILL KEEP POPS MAINLY
IN THE 20-30% RANGE...WITH TEMPERATURES A TAD ABOVE SEASONAL NORMALS.

&&

.AVIATION...DUE TO INCREASED MOISTURE LEVELS SHOWERS/TS HAVE
DEVELOPED QUICKER THIS AFTERNOON AND HAVE ADDED TEMPO GROUPS FOR
LOCAL TERMINALS. EXPECT BRIEF HEAVY RAIN AND ERRATIC WIND GUSTS TO
40KT WITH THE STRONGER STORMS.  WIND PATTERNS SHIFTING TO TYPICAL
DRAINAGE PATTERN LATER THIS EVENING FROM THE SOUTH TO SOUTHWEST.

&&

.HYDROLOGY...HEAVY RAINS EXPECTED WITH STORMS BUT STORM MOTIONS ARE
MOVING AROUND 15KT SO OVERALL FLASH FLOOD POTENTIAL IS LOW.
HOWEVER...SOME TRAINING OF ECHOES ALONG WITH THE HIGH PW VALUES
COULD RESULT IN LOCALIZED FLASH FLOODING IN THE BURN
AREAS...INCLUDING THE FOUR MILE BURN AREA.

SOUTH PLATTE RIVER CONTINUES TO RISE THROUGH WELD AND
MORGAN COUNTIES WITH FLOOD ADVISORIES CONTINUING FROM KERSEY TO
BALZAC. OTHER FLOOD ADVISORIES FOR GRAND AND SUMMIT COUNTIES REMAIN
IN EFFECT THROUGH SUNDAY...WITH A SLIGHT DECREASE IN RIVER LEVELS
FORECAST THROUGH THE WEEKEND...ALTHOUGH WILL NEED TO WATCH
PRECIPITATION FROM AFTERNOON AND EVENING THUNDERSTORMS OVER THE
MOUNTAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

&&

SWE/RJK
Hazardous weather outlook, Jul 16, 10:57 AM MDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT SAT JUL 16 2011

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE PLUME OF MOISTURE HAS MOVED WESTWARD OVERNIGHT AS MOISTURE
LEVELS HAVE INCREASED OVER THE MOUNTAINS. THIS WILL GIVE THE
MOUNTAINS AND FOOTHILLS THE BEST CHANCE OF THUNDERSTORMS FROM MID
AFTERNOON THROUGH THIS EVENING...WITH ONLY ISOLATED THUNDERSTORMS
FURTHER EAST ON THE PLAINS. IT WILL BE HOT ON THE PLAINS...WITH MANY
AREAS REACHING THE MID TO UPPER 90S. THE STORMS WILL PRODUCE LOCALLY
HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED.  THE BEST CHANCE
OF THUNDERSTORMS WILL BE OVER THE MOUNTAINS EACH DAY...WITH A SLIGHT
CHANCE OF THUNDERSTORMS OVER THE NORTHEAST PLAINS OF COLORADO.
TEMPERATURES WILL BE A BIT ABOVE SEASONAL NORMALS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SWE/RJK

In the hours before

Special weather statement, Jul 16, 1:35 PM MDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
135 PM MDT SAT JUL 16 2011

COZ034-035-162000-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
135 PM MDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WESTERN BOULDER COUNTY

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 4 MILES NORTH OF ELDORA...OR 36 MILES NORTHWEST OF DENVER...
MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WARD...
RAYMOND...PEACEFUL VALLEY...ELDORA AND BRAINARD LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4019 10555 4018 10542 3995 10553 3995 10566
TIME...MOT...LOC 1936Z 191DEG 9KT 4003 10553

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:33 PM MDTRiver Flood AdvisoryBOUMorgan40 hr
Jul 16, 9:37 PM MDTSevere Thunderstorm WarningBOUWeld35 min
Jul 17, 12:55 PM MDTAreal Flood AdvisoryBOUBoulder, Grand, Larimer80 min
Jul 17, 2:20 PM MDTSpecial Weather StatementBOUGilpin25 min
Jul 17, 2:25 PM MDTSevere Thunderstorm WarningBOUGilpin35 min
Jul 17, 2:29 PM MDTAreal Flood AdvisoryBOUClear Creek, Gilpin91 min
Jul 17, 2:57 PM MDTFlash Flood WarningBOUClear Creek, Gilpin3 hr
Jul 17, 3:33 PM MDTSpecial Weather StatementBOUBoulder27 min
Jul 17, 3:37 PM MDTAreal Flood AdvisoryBOUBoulder83 min
Jul 17, 3:44 PM MDTFlash Flood WarningBOUBoulder3 hr
Jul 17, 3:59 PM MDTSpecial Weather StatementBOUBoulder31 min
Jul 17, 4:16 PM MDTAreal Flood AdvisoryBOUBoulder89 min
Jul 17, 4:31 PM MDTSpecial Weather StatementBOUBoulder29 min
Jul 17, 4:57 PM MDTSpecial Weather StatementBOUBoulder33 min
Jul 17, 5:01 PM MDTAreal Flood AdvisoryBOUBoulder89 min
Jul 17, 5:25 PM MDTSpecial Weather StatementBOUBoulder35 min

Nearby

River Flood Advisories in Colorado, 2011Every river flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.